Illinois, 2004

Winter Storm in Illinois, January 25, 2004

January 25, 2004 · NWS LSX · 17 events in 17 counties and zones

A combination of freezing rain, sleet and snow fell bringing the region to a standstill. The event started with a period of freezing rain early Sunday morning.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A combination of freezing rain, sleet and snow fell bringing the region to a standstill. The event started with a period of freezing rain early Sunday morning. Some places received 1/4 to 1/.2 inch of freezing rain. The freezing rain changed to sleet by mid-morning with some locations in Southwest Illinois receiving 1 to 2 inches of sleet. By afternoon, the sleet changed to snow and accumulated another 1 to 2 inches. Luckily it was a Sunday, as transportation was brought to a halt across the region. Many schools across the region were closed into mid-week as another fast moving storm brought another inch or two of snow Monday night and early Tuesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 25, 4:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 25, 4:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CST SUN JAN 25 2004

.DISCUSSION...
CURRENT STORM IS EVOLVING A BIT SLOWER THAN ANTICIPATED...WHILE THE
ATMOSPHERE IS ALSO COLDER.  INITIAL BURST OF PCPN QUICKLY MOVED ACRS
THE ERN OZARKS SLICKENING ROADS WITH ZR AND A TAD OF SLEET.  A
PROUNCED DRY SLOT HAS NOW WORKED INTO THE SRN CWFA...HOWEVER PCPN
WAS QUICKLY FILLING BACK IN AND IS SOLIDIFYING FM CNTRL MO THRU SW
MO BACK INTO OK.  THIS PCPN WILL SPREAD ENE TODAY AS THE SHRTWV TROF
NOW MOVG THRU OK LIFTS NEWD THRU THE MS VLY.  THERE REMAINS SOME
QUESTION AS TO P-TYPE...HOWEVER THE QUESTION IS FREEZING VS FROZEN
OR A MIX OF THE TWO.  ZR AT TIMES MIXED WITH SLEET IS OCCURRING AS
FAR SOUTH AS THE AR/MO...SO SLEET APPEARS TO BE MORE OF AN ISSUE
NOW.  WITH THE ELY FEED OF DRY BNDRY LYR AIR FM THE OH VLY...THERE
IS ALOT OF POTENTIAL FOR DIABATIC COOLING IN THE LOWER TROP.  THE
LATEST 09Z LAPS SOUNDINGS FROM COU AND STL SHOW THAT THE MAX TEMP OF
THE ELEVATED WRM LAYER IN THE WARM CONVEYOUR BELT IS ARND 2 DEGC
WITH POTENTIAL FOR COOLING.  THIS WILL LIKELY BE THE CASE WITH THE
ONSET OF PCPN WITH AN INITIAL BURST OF SLEET...THEN ETA BUFKIT
SOUNDINGS SUGGEST ZR MIXED AT TIMES WITH SLEET.  NRN PTNS OF THE
CWFA WHICH WONT SEE PCPN TIL MID-MRNG SHOULD BE PREDOMINATELY SLEET
AND MAYBE SOME SNOW.  THE I-70 CORRIDOOR STILL LOOKS TO BE THE MOST
VULNERABLE AREA FOR SIGNIFICANT ICE ACCUMS...AND RIGHT NOW THE
THINKING IS AROUND 1/2 INCH ON AVERAGE.  LOOKS LIKE THE PCPN SHOULD
TAPER OFF DURING THE AFTERNOON AS THE SHRTWV WKNS AND PROGRESSES
QUICKLY NEWD TOWARDS THE OH VLY.

MID LVL DRY AIR THEN SPREADS INTO THE MS VLY IN THE WAKE OF THE
SHRTWV FOR TNGT.  MDLS SHOWING SOME VERY WK LARGE SCALE ASCENT...AND
WITH THIS MOISTURE STRATIFICATION...IT WOULD SUGGEST PREDOMINATELY
DRIZZLY PCPN.

THINGS ARE GETTING INCREASINGLY INTERESTING FOR MON-MON NGT.  THE
SHRTWV TROF CURRENTLY OVER THE GRT BASIN IS FCST TO AMPLIFY AND MOV
ACRS THE RGN...HOWEVER THERE IS A WIDE RANGE OF SOLNS ON THE
STRENGTH AND SPEED OF THIS SYS.  THE GLOBAL MODELS...GFS/CMC/UKMET
ALL FAVOR A STRONGER/SLOWER SOLN WHILE THE ETA/NGM ARE WKR AND MORE
PROGRESSIVE.  THE TREND HAS BEEN IN THE STRONGER/SLOER DIRECTION AND
THIS FCST WEIGHS HEAVILY ON THE GFS.  THE CLOSED MID-UPR LEVEL
CIRCULATION OF THE GFS WOULD RESULT IN A GOOD CYCLONIC BRANCH OF THE
WARM CONVEYOUR BELT/TROWAL STRUCTURE...AND STG STORM RELATIVE
ISENTROPIC FLOW/UVV.  AS FAR OUT AS THIS IS...THE MID LVL LAPSE
RATES ARE PRETTY STEEP AND EPV VALUES ARE BLO ZERO...SUGGESTING A
STG POS RESPONSE TO UPWARD FORCING AND EVEN SUGGESTING THE PSBLTY OF
THUNDER. IF THE SYSTEM PANS OUT ANYWHERE NEAR THE GFS SOLN THERE
SHUD BE A BAND OF HEAVY SNOWFALL SOMEWHERE ACRS THE LSX CWFA.
SOMETHING TO WATCH CLOSELY...

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING TODAY

IL...WINTER STORM WARNING TODAY
&&

GLASS
Hazardous weather outlook, Jan 24, 6:53 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CST SAT JAN 24 2004

ILZ095>097-MOZ018-019-026-027-034>036-042-251200-
ADAMS IL-AUDRAIN-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-
SHELBY-
653 PM CST SAT JAN 24 2004

...WINTER STORM WARNING IN EFFECT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO THE
MIDDLE MISSISSIPPI VALLEY BY TOMORROW MORNING. A WINTRY MIX OF
SLEET...SNOW AND FREEZING RAIN WILL DEVELOP AHEAD OF THIS SYSTEM
BY LATE TONIGHT.  ANY ICE ACCUMULATION ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS BEFORE 6 AM WILL BE LESS THAN 1/4 INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT ACCUMULATION OF ICE IS EXPECTED ON SUNDAY AS THE STORM
SYSTEM PRODUCES FREEZING RAIN AND SLEET OVER THE AREA MOST OF THE
DAY. TOTAL ICE ACCUMULATION IS EXPECTED TO BE GREATER THAN 1/2 INCH.
THE SLEET AND FREEZING RAIN WILL THEN CHANGEOVER TO SNOW...WITH UP TO
2 INCHES OF SNOW ACCUMULATION POSSIBLE BY SUNDAY EVENING.

SNOW IS LIKELY ON MONDAY AS A SECOND STORM SYSTEM PASSES QUICKLY
THROUGH THE REGION FROM THE NORTHWEST.  SOME ADDITIONAL SNOW
ACCUMULATION IS POSSIBLE WITH THIS STORM.  A THIRD STORM SYSTEM WILL
BRING A CHANCE OF SNOW TO THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO PROVIDE FREQUENT GROUND-TRUTH INFORMATION ON
THE WINTER WEATHER INCLUDING SLEET AND ICE ACCUMULATIONS.

ILZ058>060-064-065-251200-
BOND IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MONTGOMERY IL-
653 PM CST SAT JAN 24 2004

...WINTER STORM WARNING IN EFFECT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
SOUTH CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO THE
MIDDLE MISSISSIPPI VALLEY BY TOMORROW MORNING.  FREEZING RAIN
AND SLEET WILL DEVELOP AHEAD OF THIS SYSTEM BY LATE TONIGHT. ANY ICE
ACCUMULATION OVER WEST CENTRAL AND SOUTH CENTRAL ILLINOIS BEFORE 6
AM WILL BE LESS THAN 1/4 INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT ACCUMULATION OF ICE IS EXPECTED ON SUNDAY AS THE STORM
SYSTEM PRODUCES FREEZING RAIN AND SLEET OVER THE AREA THROUGHOUT THE
DAY. TOTAL ICE ACCUMULATION OF UP TO AN INCH IS EXPECTED BY SUNDAY
EVENING.

SNOW IS LIKELY ON MONDAY AS A SECOND STORM SYSTEM PASSES QUICKLY
THROUGH THE REGION FROM THE NORTHWEST.  SOME SNOW ACCUMULATION IS
POSSIBLE WITH THIS STORM.  A THIRD STORM SYSTEM WILL BRING A CHANCE
OF SNOW TO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO PROVIDE FREQUENT GROUND-TRUTH INFORMATION ON
THE WINTER WEATHER INCLUDING SLEET AND ICE ACCUMULATIONS.

ILZ069-070-074-079-098>102-MOZ041-047>052-059>065-072>075-084-085-
099-251200-
BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-FRANKLIN-
GASCONADE-IRON-JEFFERSON-JERSEY IL-LINCOLN-MADISON-MADISON IL-
MARION IL-MONITEAU-MONROE IL-MONTGOMERY-OSAGE-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
653 PM CST SAT JAN 24 2004

...WINTER STORM WARNING IN EFFECT TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO THE
MIDDLE MISSISSIPPI VALLEY BY TOMORROW MORNING.  FREEZING RAIN
OR SLEET WILL DEVELOP AHEAD OF THIS SYSTEM AND MOVE INTO THE AREA
TONIGHT. ICE ACCUMULATIONS MAY REACH 1/4 INCH BY 6 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT ACCUMULATION OF ICE IS EXPECTED AGAIN ON SUNDAY AS THE
STORM SYSTEM PRODUCES FREEZING RAIN AND SLEET OVER THE AREA MOST THE
DAY. TOTAL ICE ACCUMULATION IS EXPECTED TO RANGE FROM 1/4 TO 1 INCH
BY SUNDAY EVENING.

SNOW IS LIKELY ON MONDAY AS A SECOND STORM SYSTEM PASSES QUICKLY
THROUGH THE REGION FROM THE NORTHWEST.  SOME SNOW ACCUMULATION IS
POSSIBLE WITH THIS STORM.  A THIRD STORM SYSTEM WILL BRING A CHANCE
OF SNOW TO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO PROVIDE FREQUENT GROUND-TRUTH INFORMATION ON
THE WINTER WEATHER INCLUDING SLEET AND ICE ACCUMULATIONS.

BRITT

In the hours before

Local storm report, Jan 25, 4:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 AM     ICE STORM        LINN                    38.48N 91.84W
01/25/2004                   OSAGE              MO   LAW ENFORCEMENT

            ROADS ARE ICE COVERED ACCORDING TO POLICE AND FIRE
            DEPARTMENT OFFICIALS. FREEZING RAIN CONTINUES.

&&

CVKING
Local storm report, Jan 25, 4:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 AM     ICE STORM        LINN                    38.48N 91.84W
01/25/2004                   OSAGE              MO   LAW ENFORCEMENT

            ROADS ARE ICE COVERED ACCORDING TO POLICE AND FIRE
            DEPARTMENT OFFICIALS. FREEZING RAIN CONTINUES.

&&

CVKING
Local storm report, Jan 25, 4:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 AM     ICE STORM        HOLTS SUMMIT            38.64N 92.12W
01/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            ROADS ARE ICE COVERED COUNTY-WIDE ACCORDING TO COUNTY
            SHERIFF. FREEZING RAIN CONTINUES.

&&

CVKING
Local storm report, Jan 25, 4:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 AM     ICE STORM        HOLTS SUMMIT            38.64N 92.12W
01/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            ROADS ARE ICE COVERED COUNTY-WIDE ACCORDING TO COUNTY
            SHERIFF. FREEZING RAIN CONTINUES.

&&

CVKING
Local storm report, Jan 25, 5:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 AM     ICE STORM        EASLEY                  38.80N 92.38W
01/25/2004                   BOONE              MO   LAW ENFORCEMENT

            ROADS ARE ICE COVERED COUNTY-WIDE AND A FEW AUTOMOBILE
            ACCIDENTS HAVE OCCURRED ACCORDING TO THE COUNTY SHERIFF.
            FREEZING RAIN CONTINUES.

&&

CVKING
Local storm report, Jan 25, 5:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 AM     ICE STORM        EASLEY                  38.80N 92.38W
01/25/2004                   BOONE              MO   LAW ENFORCEMENT

            ROADS ARE ICE COVERED COUNTY-WIDE AND A FEW AUTOMOBILE
            ACCIDENTS HAVE OCCURRED ACCORDING TO THE COUNTY SHERIFF.
            FREEZING RAIN CONTINUES.

&&

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Winter Storm, Bond

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Winter Storm, Jersey

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Winter Storm, Macoupin

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 25, 6:00 AM CST to 10:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381962, 5381963, 5381964, 5381965, 5381966, 5381967, 5381968, 5381969, 5381970, 5381971, 5381972, 5381973, 5381974, 5381975, 5381976, 5381977, 5381978.